MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® SPINAL ANESTHESIA TRAYS; ANESTHESIA CONDUCTION KIT

SMITHS MEDICAL ASD, INC. PORTEX® SPINAL ANESTHESIA TRAYS; ANESTHESIA CONDUCTION KIT
Catalog Number 49661C-25
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Awareness during Anaesthesia (1707)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer has not returned the device to the manufacturer for device evaluation.If the device becomes available and is returned and evaluated, the manufacturer will file a follow-up report detailing the results of the evaluation.
 
Event or Problem Description
It was reported that a portex® spinal anesthesia tray was used for intrathecal anesthesia for a cesarian section when the patient had inadequate anesthesia.It was observed that the spinal needle had cerebral spinal fluid (csf) flow and 0.75% bupivacaine was injected.It was noted that there was csf aspiration at the end of the injection.The patient was observed to have "1-2 levels of anesthesia" in the abdomen and was able to move her lower extremities.The patient was converted to general anesthesia due to the event.No permanent injury was reported.
 
Additional Manufacturer Narrative
Six sealed trays of marcaine-bupivacaine ampules (lot number 3318794) were returned for investigation.Visual inspection of six of the ampules from the returned trays found no visible non-conformities.The drug liquid was found to be clear (colorless) with no particulates visible inside the vials.Review of the device history record and incoming records found no discrepancies or anomalies relevant to the complaint.Assay testing, which was performed by the supplier prior to release of the lot found that the reported lot was within specification.Review of the sterilization certificate for the reported lot number revealed that the product was processed according to validated specification requirements and parameters.Smiths medical monitors supplied drug components stability post ethylene oxide sterilization throughout their expiry.Records find that the supplied drug components continue to meet potency specification.Investigation was unable to confirm the reported issue and found that the devices operated as intended.

Brand Name
PORTEX® SPINAL ANESTHESIA TRAYS
Common Device Name
ANESTHESIA CONDUCTION KIT
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6439263
Report Number3012307300-2017-00761
Device Sequence Number13587738
Product Code CAZ
UDI-Device Identifier30351688047117
UDI-Public30351688047117
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K965017
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date04/03/2018
Device Catalogue Number49661C-25
Device Lot Number3318794
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/24/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/28/2017
Supplement Report FDA Received Date04/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;